Severe reaction to epilepsy drug linked to genetic variant
Press release / Published: 24 March 2011
Researchers have discovered a genetic variant that significantly increases the risk of carriers being allergic to a common medication for epilepsy. The study, which included support from the Wellcome Trust, is published in the ‘New England Journal of Medicine’.
Carbamazepine is one of the most commonly prescribed drugs to counter epilepsy. It is also used to treat trigeminal neuralgia (a chronic pain disorder) and bipolar disorder. Although the medication is generally well tolerated, a minority of patients develop reactions. Around one in 20 will have a very mild reaction, but a small number will develop more serious - and potentially fatal - reactions, such as inflammation of the kidneys or a blistering skin rash.
A previous study found a strong correlation between the genetic variant HLA-B*1502 and severe allergic reaction to the drug among Asians of Han Chinese descent. However, as this variant is largely absent in people of European descent, it could not explain an allergic response to the drug in these populations.
An international collaboration led by researchers in Dublin and Liverpool, and including the EPIGEN Consortium (which is investigating the genetics of epilepsy), conducted a genome-wide association study, examining 65 patients who suffered adverse reactions to the medication and comparing their DNA to that of 3,958 healthy controls, including samples from the Wellcome Trust Case Control Consortium. All subjects were of European descent.
Despite their small patient cohort, the researchers were able to identify a genetic variant - HLA-A*3101 - that was a strong predictor of both mild and severe adverse reactions to carbamazepine. The variant has previously been correlated with a mild reaction to the drug among Asians of Han Chinese and Japanese descent. It falls within a region of the genome known to have an important role in the immune system and autoimmunity.
"We cannot say yet why this genetic variant increases the risk of developing an adverse reaction to carbamazepine, but the association is very clear," says Professor Sanjay Sisodiya from the Institute of Neurology at UCL (University College London), one of the authors of the study. "Given the strength of the association, we should consider recommending testing for the variant before prescribing the drug."
The finding adds to the growing body of evidence linking HLA variants with adverse reactions to drugs, suggesting that the reaction occurs in the immune system. The most well-known example is the strong association between the HLA-B*5701 variant and adverse reaction to the anti-HIV drug abacavir. HLA-B*5701 testing is now required before abacavir prescription, which has resulted in a reduction in the incidence of adverse reactions to abacavir. It has also been shown to be cost-effective.
In order to understand why the association occurs, the researchers say that further studies bringing in larger patient groups are required. A global effort to identify and recruit patients with severe drug-induced reactions has recently been launched by the International Serious Adverse Event Consortium. Further analysis is likely to uncover other genetic variants associated with a lower effect size and to determine whether the effect of HLA-A*3101 is specific to carbamazepine or whether it also applies to other drugs.